Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 395, NWS Atlanta, GA

August 5, 2006Cobb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2006, 5:45 PM EDT for Cobb County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2006, 5:45 PM EDT (21:45 UTC)
Expired
Aug 5, 2006, 6:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 72 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 052144
SVRFFC
GAC067-052215-
/O.NEW.KFFC.SV.W.0395.060805T2145Z-060805T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COBB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR ACWORTH...
  MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3391 8472 3394 8464 3404 8457 3409 8467
      3409 8475 3405 8474

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:50 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 5, 3:50 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SAT AUG 5 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
SURFACE BOUNDARY JUST SOUTH OF ATLANTA TO ATHENS APPEARS TO BE THE
FOCUS FOR CONVECTION THIS AFTERNOON. WITH STRONG HEATING...AIRMASS
HAS BECOME UNSTABLE ENOUGH TO TRIGGER SCATTERED THUNDERSTORMS
THROUGH THE EVENING WITH ISOLATED POSSIBLY SEVERE. HAVE LEFT 20 TO
30 PERCENT POPS ACROSS THE AREA THROUGH MIDNIGHT...WITH ONLY A
SLIGHT CHANCE AFTER MIDNIGHT. UPPER RIDGE BUILDS OVER THE SOUTHEAST
THROUGH MONDAY AS LOW PRESSURE IN CENTRAL GULF MOVES WESTWARD. NO
SIGNIFICANT CHANGE IN AIR MASS SUNDAY AND MONDAY AND A MOSTLY
DIURNAL PATTERN SEEMS OKAY. TEMPERATURES SHOULD BE NOT QUITE AS HOT
WITH A GENERAL EAST TO SOUTHEAST FLOW ALOFT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
TROUGH DEEPENING INTO THE NORTHEAST STATES SHOULD PUT THE FORECAST
AREA IN A NORTHWEST FLOW ALOFT THROUGH THE LONG TERM. A COLD FRONT
GETS PUSHED CLOSE TO THE STATE BY MID WEEK...BUT NOT SURE IT WILL
ACTUALLY SINK INTO NORTH GEORGIA. SO...NO BIG CHANGE IN THE EXTENDED
AND HAVE CONTINUED CHANCE POPS FOR THE AFTERNOONS AND SLIGHT CHANCE
FOR THE EVENINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  91  74  92 /  20  40  20  30
ATHENS          73  90  71  95 /  30  40  20  30
GAINESVILLE     73  89  72  91 /  30  40  20  40
ROME            72  94  72  94 /  20  40  20  40
COLUMBUS        74  96  76  95 /  20  30  20  30
MACON           72  95  73  95 /  20  40  20  30
PEACHTREE CITY  70  92  70  91 /  20  40  20  30
CARTERSVILLE    71  92  71  92 /  20  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 5, 11:00 AM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT AUG 5 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE POSSIBLE ACROSS NORTH GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY EXTENDING FROM THE CAROLINAS INTO NORTH
CENTRAL PORTIONS OF GEORGIA AND ALABAMA WILL MEANDER ACROSS THIS
AREA THROUGH TONIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.

.DISCUSSION...
A FRONTAL BOUNDARY MEANDERING ACROSS NORTH GEORGIA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE
AIRMASS ESPECIALLY SOUTH OF THIS BOUNDARY WILL BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON WITH CAPES IN THE 2000 TO 3000 RANGE AND
LIFTED INDICES RANGING FROM -2 TO -4. A FEW OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS ALONG
WITH HEAVY RAIN. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL
BE SOUTH OF AN ATLANTA TO ATHENS LINE. THE BEST TIME FOR DEVELOPMENT
WILL BE BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 5, 4:58 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 W WILLIAMSON          33.18N 84.43W
08/05/2006  E0.75 INCH       PIKE               GA   PUBLIC

            ALSO 6 TREES DOWNED WITHIN A MILE OF THIS LOCATION.

&&

FT
Special weather statement, Aug 5, 5:15 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT SAT AUG 5 2006

GAZ045-052145-
515 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN DEKALB COUNTY UNTIL 545 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF REDAN...MOVING NORTHWEST AT 10
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
DEKALB COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE REDAN...LITHONIA...STONE MOUNTAIN...PINE LAKE...
PANTHERSVILLE...CANDLER-MCAFEE...BELVEDERE PARK...TUCKER...
SCOTTDALE...NORTH DECATUR...CLARKSTON...AVONDALE ESTATES...DECATUR
AND DRUID HILLS. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

16
Special weather statement, Aug 5, 5:29 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT SAT AUG 5 2006

GAZ038-052200-
529 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN OGLETHORPE COUNTY UNTIL 600 PM EDT...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY CROSS...MOVING WEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
OGLETHORPE COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE SANDY CROSS...LEXINGTON AND CRAWFORD. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

16
Special weather statement, Aug 5, 5:31 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT SAT AUG 5 2006

GAZ037-049-052200-
531 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN NORTH MORGAN AND OCONEE COUNTIES UNTIL 600 PM EDT...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOSTWICK...MOVING WEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
NORTH MORGAN AND OCONEE COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE FARMINGTON...APALACHEE...BISHOP
...BOSTWICK AND NORTH HIGH SHOALS. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

16
Special weather statement, Aug 5, 5:33 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT SAT AUG 5 2006

GAZ032-033-052200-
533 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN EASTERN COBB AND NORTH FULTON COUNTIES UNTIL 600 PM EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY SPRINGS...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
COBB AND FULTON COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE SANDY SPRINGS. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.

16
Special weather statement, Aug 5, 5:44 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT SAT AUG 5 2006

GAZ047-052215-
544 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN WALTON COUNTY UNTIL 615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOUNT VERNON...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WALTON COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE PANNELL...GRATIS...CAMPTON...MOUNT VERNON...MONROE AND
GOOD HOPE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:57 PM EDTSevere Thunderstorm WarningFFCDooly33 min
Aug 4, 11:54 PM EDTFlash Flood WarningFFCWebster3 hr
Aug 5, 3:58 PM EDTSevere Thunderstorm WarningFFCPike32 min
Aug 5, 4:44 PM EDTSevere Thunderstorm WarningFFCHenry31 min
Aug 5, 5:09 PM EDTSevere Thunderstorm WarningFFCCobb36 min
Aug 5, 5:20 PM EDTSevere Thunderstorm WarningFFCDeKalb25 min
Aug 5, 6:03 PM EDTSevere Thunderstorm WarningFFCGwinnett27 min
Aug 5, 6:11 PM EDTSevere Thunderstorm WarningFFCFulton34 min
Aug 5, 6:11 PM EDTSevere Thunderstorm WarningFFCOglethorpe34 min
Aug 5, 6:32 PM EDTFlash Flood WarningFFCOglethorpe3 hr
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningFFCJackson30 min
Aug 5, 7:38 PM EDTFlash Flood WarningFFCGwinnett3 hr
Aug 5, 7:58 PM EDTSevere Thunderstorm WarningFFCMurray32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.